Purpose: CVE is a common cause of lower intestinal bleeding in the elderly. CVEs may be difficult to find on colonoscopy, in part because of their small size, and in part because their appearance may be influenced by the patient's blood pressure, effective blood volume, and medications given during colonoscopy, e.g., meperidine. The latter concern prompted this study to determine whether naloxone could enhance or induce the appearance of CVEs during colonoscopy. Methods: All patients older than 60 years of age, who were having colonoscopy during the interval Jan - Dec, 1996 and in whom a complete examination was performed, were eligible for inclusion. 144 met inclusion criteria and were studied. Indications for colonoscopy, e.g., bleeding, did not differ among patient groups. Pulse, blood pressure and oxygen saturation were monitored during all procedures. Medications (meperidine, midazolam) were given as required and the amounts recorded. After a 2 min. inspection of the cecum and right colon, 4-8 mgs. of naloxone were given followed by another 2 min. observation period. Areas of interest were photo-documented before and after administration of naloxone. Results:  114 subjects (79%) had no CVEs before and after naloxone.  14 subjects (9.7%) had normal colon vessels which became more prominent after naloxone.  4 subjects (2.7%) had no CVEs before naloxone, but developed 1-3 CVEs following the drug.  4 subjects (2.7%) had CVEs before naloxone which did not change after the drug.  8 subjects (5.5%) had CVEs before naloxone which increased in size (3) or number (7) after the drug Conclusion: In subjects who have received meperidine during colonoscopy, naloxone may enhance the normal colon vasculature, increase the number, size or appearance of CVEs, or even cause CVEs to appear. As such, naloxone may play an important role as an adjunctive medication in elderly patients being evaluated for (cryptogenic) lower intestinal bleeding.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging